Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 151, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 18, 2002, 4:17 PM EDT for Elliott County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 4:17 PM EDT (20:17 UTC)
- Expired
- Sep 18, 2002, 4:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Elliott County, KY
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 4:20 PM EDT | Hail 0.88 | Bruin, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KJKL 182017 SVRJKL KYC063-182045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 417 PM EDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIOTT COUNTY * UNTIL 445 PM EDT * AT 417 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF BRUIN...OR 6 MILES NORTHEAST OF SANDY HOOK...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3815 8315 3808 8295 3853 8266 3862 8292 GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:50 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 18, 2:50 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 250 PM EDT WED SEP 18 2002 GOOD MOISTURE ON SAT AND SFC CHART WITH A SH WV INDICATED ON 50H TRIGGERING SH/TS ACROSS CWFA. DRY SLOT ON W/VP SHOULD ALLOW US TO CLEAR OUT TONIGHT BUT WILL PROMOTE ANOTHER ROUND OF FOG. TEMPS TONIGHT WILL DROP QUICKLY UNTIL DWPT REACHED AND THEN STABILIZE. WILL GO AT OF NEAR DWPTS FOR LOWS. INITIAL CLEAR SKIES THU WILL HELP TEMPS CLIMB QUICKLY UNTIL CONVECTIVE CLOUDS FILL IN AND INCREASED POPS FOR THE WARM SECTOR. MODELS STARTING TO AGREE THAT SLOWER IS BETTER. STILL PREFER THE ETA AS THE SLOWER MODEL BUT THERE IS A TWIST TO THE PICTURE. NOW INDICATIONS THAT THE INITIAL FNT FOR FRI WILL STALL OUT BEFORE CROSSING THE MTNS. A FOLLOWING FNT LATE FRI INTO SAT WILL PROVIDE THE IMPETUS TO CLEAR THE AREA LATE SAT AFTERNOON. THIS WILL KEEP DECENT POPS IN THE FCST FOR LATE THU THRU LATE SAT. THEN FINALLY CLEARING FOR THE EXTENDED. COULD BE A SLIGHT CHANCE FOR PCPN WITH A MINOR SW TUE BUT WILL NOT MENTION FOR NOW. .JKL...NONE. DUSTY PREV FCST DISCUSSIONS FOLLOW: ------------------------------------------------------------------ 1125 AM EDT WED SEP 18 2002 NO UPDATE PLANNED. OUDEMAN ------------------------------------------------------------------- 220 AM EDT WED SEP 18 2002 SHORT TERM FCST PROBLEMS CONTINUE TO STEM AROUND POPS AND SKY COVER. MODELS SEEM TO BE OVERDONE WITH BOTH...AT LEAST TO SOME EXTENT. LONGER TERM PROBLEM CONTINUES TO BE TIMING OF THE NEXT FRONT. MODELS CONTINUE TO SLOW DOWN THE FRONT AND IT NOW APPEARS THAT THE 1ST FRONT MAY LOOSE A LOT OF STEAM AND IT MAKE TAKE THE SECONDARY FRONT TO PUSH IT ALL THRU THE AREA ON SAT. SFC CHART EARLY THIS MORNING SHOWING THE WARM FRONT SLOWLY LIFTING TO THE NORTH AND IS DRAPED ACROSS THE CWA (AND KY) FROM SE-NW. 8H FRONT ALSO LOCATED IN A SIMILAR FASHION. ONE COULD ALSO ARGUE FOR A WEAK BOUNDARY ACROSS S OHIO. LINE OF SHRA/TSRA HAS WEAKENED CONSIDERABLY AS IT HAS LIFTED NE FROM TN AND HAS NOW MOVED ACROSS A GOOD PORTION OF THE CWA. A FEW RENEGADE SHOWERS NOTED OVER TN AND S CNTRL KY BUT THEY ARE WEAKENING. SENSIBLE WEATHER...GUIDANCE IS GIVING ME LIKELY POPS FOR TODAY AND TOMORROW AND I JUST DONT SEE IT. MOISTURE AND AFTERNOON INSTABILITY IS DECENT ENUFF HOWEVER TO CARRY CHC POPS. LAPSE RATES LOOK DECENT BUT NOT ALARMING. META SHOWS A WEAK VORT MOVING ACROSS THE N 1/2 OF THE AREA MID TO LATE AFTERNOON AND ANOTHER ONE THIS EVENING. OTHER THAN THAT I DONT SEE MUCH LIFT OR FORCING AS THE WARM FRONT WILL CONTINUE TO WEAKEN AND MOVE NE OF THE AREA. HIGH TEMPS AGAIN TRICKY DUE TO SKY COVER. RIGHT NOW IM THINKING OF PC SKIES AND 30 POPS WITH TEMPS MAINLY IN THE LOWER 80S. LOWERED POPS TO 20 TONIGHT IN THE DATABASE...SAME REASONING AS ABOVE...JUST DONT SEE A LOT TO TRIGGER PCPN OTHER THAN THE WEAK VORT IN THE EVENING. THU IS STILL A PROBLEM WITH MODELS GOING LIKELY POPS AND LOTS OF CLOUDS. WILL STICK WITH WHAT IS IN THE DATABASE NOW...PC SKIES ON THU WITH A 40 POP. MODELS DO INDICATE A LITTLE BETTER LIFT WILL BE PRESENT IN THE AFTERNOON. TEMPS AGAIN TRICKY BUT SHOULD BE A FEW DEGREES WARMER THAN ON WED WITH DECENT SW FLOW. ETA CONTINUES TO BE SLOWER THAN THE AVN WITH THE FRONT FRI NIGHT/SAT...BUT BOTH MODELS CONTINUE TO TREND SLOWER. DECIDED TO STICK WITH 40 POPS ON FRIDAY DAY JUST IN CASE THE AVN IS RIGHT...BUT INCREASED THE POPS FRIDAY NIGHT TO 50 IN THE DATABASE. SOMEWHAT OF A TUFF CALL ON HOW TO HANDLE SATURDAY...IF THE ETA IS RIGHT IT WILL BE WET. WILL LEAVE CHC POPS IN THE ZONES AND REMOVE EARLY WORDING DUE TO LOW CONFIDENCE ON FROPA. NO CHANGES PLANNED FOR THE SUN-TUE PERIOD. LOOKS LIKE A QUIET PERIOD WITH SEASONAL TEMPS. MOS...TEMPS LOOK CLOSE BUT POPS ARE OVERDONE. PLAN ON CUTTING BACK ACCORDINGLY AS MENTIONED ABOVE. THE 6 HOURLY POPS SEEM A LOT MORE REASONABLE THAN THE 12 HOURLYS. GFE/IFPS...DATABASE IN PRETTY GOOD SHAPE AND ONLY MADE MINOR TWEAKS AND SMOOTHING HERE AND THERE. ADJUSTED A FEW 1 HR POPS. OTHER CHANGES AS NOTED ABOVE. ISC GRIDS SENT...DIDNT ADD ANY NEW MODEL DATA. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. FURTHER COORDINATION WELCOME. HALL --------------------------------------------------------------------9 940 PM EDT TUE SEP 17 2002 LATEST SFC ANALYSIS AND RADAR IMAGERY SUGGEST THAT THE WARM FRONT EXTENDS FROM NEAR SDF DOWN INTO CENTRAL KY JUST W OF JKLS CWA DOWN TO JUST W OF CSV. SHOWERS AND THUNDERSTORMS HAVE FORMED JUST AHEAD OF THE FRONT ON ISENTROPIC LIFT. SHOWERS AND THUNDERSTORMS THAT WERE WELL AHEAD OF THE FRONT HAVE WEAKENED AS THEY MOVED INTO THE DRIER AIRMASS TO THE EAST AND UPPER SUPPORT FOR THEM HAS BEEN SHEARED. HOWEVER...SHOWERS AND ISOLATED TSRA ALONG THE FRONT SEEM TO BE HOLDING TOGETHER FAIRLY WELL AND EXPECT THEM TO GRADUALLY MOVE NORTHEAST ACROSS THE CWA OVERNIGHT...WEAKENING AS THEY DO SO. CURRENT 40 POPS OVER THE SW AND 30 OVER THE NORTHEASTERN ZONES HANDLE THIS FAIRLY WELL. FOG MAY BE A CONCERN LATE...ESPECIALLY OVER THE SW AS DRIER AIR WORKS IN ALOFT BEHIND THE FRONT AND ALLOWS FOR CLEARING LATE. HOWEVER...LOW LEVEL MOISTURE IS NOT SCOURED OUT. 12Z FWC GUIDANCE HITS FOG PRETTY HARD LATE AT LOZ. FOR NOW...WILL ADD PATCHY FOG WORDING OVER THE SW ZONES AND END PRECIP THERE AFTER MIDNIGHT. NO OTHER UPDATES PLANNED. UPDATED GRIDS WILL BE SENT SHORTLY. PELTON --------------------------------------------------------------------
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.